Michigan, 2018High Wind in Michigan, September 21, 2018
September 21, 2018 · NWS MQT · 1 event in 1 county or zone
A deepening low pressure exiting northeast of the Great Lakes generated strong and gusty northwest winds near National Mine in Marquette County on the afternoon of the 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure exiting northeast of the Great Lakes generated strong and gusty northwest winds near National Mine in Marquette County on the afternoon of the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 21, 6:31 AM EST, 5 hours 29 minutes earlier.
Area forecast discussion, Sep 21, 6:31 AM EST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
731 AM EDT Fri Sep 21 2018
.SHORT TERM...(Today and tonight)
Issued at 520 AM EDT FRI SEP 21 2018
Early fall storm system will be exiting the Upper Great Lakes
today. Sfc low pres around 993mb, currently located btwn Isle
Royale and the Keweenaw will deepen significantly today to 978mb
as it quickly tracks to Quebec. This deepening will aid the
development of strong nw winds across the fcst area today in the
wake of secondary sfc trof passage. Fairly strong caa will support
mixing to 40-50kt winds in the 1-4kft layer, and strong pres
rises on the order of 9-12mb/3hr translating across Lake Superior
from wnw to ene will add a healthy isallobaric component to the
winds. Typical for this type of pattern with nw winds, the
Keweenaw and areas from Marquette eastward will be favored for
strongest winds today. East of Marquette, the strongest winds will
be along the lakeshore. Have hoisted wind advys for northern
Houghton/Keweenaw counties and Marquette/Alger/northern
Schoolcraft/Luce counties. Max gusts today should top out around
50mph. Given the favorable orientation of the max pres rises, more
of the fcst area could end up seeing wind advy gusts (45+mph).
Will need to monitor trends later this morning to see if advy
needs expanding. It goes without saying that large waves will
build on Lake Superior. Given a continued lake level that is above
avg for this time of year (5 inches above avg), waves building to
12-17ft east of Marquette will cause some beach erosion and may
cause some damage to docks and shoreline structures. Lakeshore
flood advisory remains in effect from Marquette county eastward.
Of course, with high waves, there is a high swim risk, but since
temps will be falling into the lower 50s during the time of the
building waves, a beach hazard statement was not issued. SW winds
have generated waves more than sufficient for a high swim risk
along the Lake MI beaches of Schoolcraft county. Since temps there
won't fall notably until aftn, a beach hazard statement was
issued. Passing trof and sharply cyclonic flow for a time with
850mb temps falling to around 0C will lead to lake enhanced -shra
developing later this morning thru the aftn. These shra should be
most numerous over the w. With passage of trof, temps will fall.
Mid aftn readings should be the upper 40s to around 50F w to the
mid 50s s central and e.
Lingering -shra will end quickly late aftn/early evening from w to e
as deeper moisture departs. Incoming sfc high pres is fcst to track
a little farther s than shown by the models in recent days. As a
result, may hold onto lake stratocu longer tonight as wind component
off the lake is slower to back. Even so, well into the interior w
and central, a widespread frost is certainly possible. Dayshift will
need to reassess the situation to determine whether frost headlines
will be required.
.LONG TERM...(Saturday through Thursday)
Issued at 442 AM EDT FRI SEP 21 2018
A quasi-zonal progressive flow pattern into early next week will
give way to amplification of a broad trough across much of the
northern CONUS into the Upper Great Lakes region for mid to late
next week. As a result, generally dry conditions with a warming
trend into Mon will yield to cooler and more unsettled conditions
for mid to late next week.
The mid-level trough stays mainly north of the area on Sat; however,
a strong shortwave moving se through northern Ontario will push a
frontal boundary into northern Lake Superior/northern U.P late Sat
into Sun morning. This will likely bring an increase in clouds and
could produce some scattered showers across northern Lake Superior
into perhaps the Keweenaw Peninsula/north central U.P. The rest of
the U.P should stay dry Sat-Sun under prevailing sfc high pressure.
Southerly gradient flow will increase Sun night and Mon ahead of
approaching and strengthening frontal boundary over the Plains.
Ridging aloft will maintain dry conditions into Mon and warm
advection ahead of the front will allow for a seasonably warm day
with highs most places in the upper 60s to lower 70s.
Mon night into Tue, shortwave trough digging into the Northern
Plains will push an associated cold front across the U.P Mon night
into Tue morning. Increasing 850 mb moisture transport and
isentropic ascent ahead of the front should spread showers from west
to east across the forecast area. Models show the potential for post-
frontal showers hanging on longer over the southeast half on Tue as
weak forcing persists in proximity to the front. Cooler temps
slightly below seasonal normals are expected on Tue in the wake of
the front.
Tue night into Thu, models advertise another shortwave to move
through the area with scattered showers across the north Tue night
followed by a period of ridging and drier weather on Wed. Another
stronger low pressure system is projected to move through the Upper
Great Lakes on Thu bringing with it breezy/windy conditions and
another round of widespread showers. Cooler than normal temps are
expected for mid to late week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 731 AM EDT FRI SEP 21 2018
In the wake of a deepening low pres tracking ne toward Quebec,
strong nw winds will occur today. Being more exposed to nw winds,
winds at KCMX will gust to around 40kt thru mid aftn. KSAW will gust
to around 35kt and KIWD to around 30kt. For the most part, MVFR cigs
are expected today, though KIWD/KCMX may fall to IFR at times thru
early aftn as -shra coverage will be greater over western Upper MI.
Sct -shra will end w to e late this aftn, and conditions will
improve to VFR at all terminals. Winds will also diminish rapidly
late aftn/early evening.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 520 AM EDT FRI SEP 21 2018
Deepening low pres tracking ne to Quebec today will lead to nw gales
of 35-45kt across most of Lake Superior. Winds will quickly diminish
from w to e late this aftn and evening. Ahead of another cold front,
sw winds will ramp up Sat, up to 30kt btwn Isle Royale and the
Keweenaw. In the wake of the passing front Sat evening, high pres
will build over northern Ontario, resulting in ne winds of 20-30kt
for Sun strongest over the w. Approaching cold front will keep winds
on the stronger side thru Mon. Winds of 20-30kt will be strongest
over the eastern half of the lake on Mon.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory from noon today to 7 PM EDT this evening for
MIZ005>007-085.
Wind Advisory until 6 PM EDT this evening for MIZ001-003.
Lakeshore Flood Advisory from 2 PM this afternoon to 11 PM EDT
this evening for MIZ005>007.
Beach Hazards Statement through this evening for MIZ014.
Lake Superior...
Gale Warning until 10 PM EDT this evening for LSZ266-267.
Gale Warning until 8 PM EDT this evening for LSZ264-265.
Gale Warning from 11 AM this morning to 8 PM EDT this evening
for LSZ242>245-248-249.
Gale Warning from noon today to 6 PM EDT this evening for LSZ246-
247.
Gale Warning until 5 PM EDT /4 PM CDT/ this afternoon for LSZ240-
241.
Gale Warning until 6 PM EDT /5 PM CDT/ this evening for LSZ162-
263.
Gale Warning from 11 AM this morning to 10 PM EDT this evening
for LSZ250-251.
Lake Michigan...
Gale Warning until 8 PM EDT this evening for LMZ221-248-250.
&&
SHORT TERM...Rolfson
LONG TERM...Voss
AVIATION...Rolfson
MARINE...RolfsonHazardous weather outlook, Sep 21, 3:24 AM EST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
424 AM EDT Fri Sep 21 2018
MIZ001>007-009>014-084-085-221100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
424 AM EDT Fri Sep 21 2018 /324 AM CDT Fri Sep 21 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Windy conditions, especially for locations along Lake Superior
shorelines, will create high waves and potentially cause minor
beach erosion this afternoon into this evening. See the current
Lakeshore Flood Advisory and Wind Advisory statements for
additional details.
Areas of frost will likely develop in the interior sections of
Upper Michigan by late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A few thunderstorms are possible Monday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.
LSZ162-240>251-263>267-221100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
424 AM EDT Fri Sep 21 2018 /324 AM CDT Fri Sep 21 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Northwest gales are expected across all of Lake Superior today
into this evening. See the latest Marine Weather Message for more
details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
An isolated thunderstorm is possible Monday night.
South gale force gusts to 35 knots will be possible Monday
afternoon into Monday evening over the east half of Lake
Superior.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.
LMZ221-248-250-221100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
424 AM EDT Fri Sep 21 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Southwest gales will become northwest gales this afternoon and
continue into early evening. See the latest Marine Weather
Message for more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A few thunderstorms will be possible late Monday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.
Voss
In the hours before
Local storm report, Sep 21, 11:02 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1202 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.49W
09/21/2018 M53 MPH HOUGHTON MI ASOS
ASOS STATION CMX, HOUGHTON CO. AIRPORT.
&&
RJCLocal storm report, Sep 21, 11:05 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM NON-TSTM WND GST 1 ESE COPPER HARBOR 47.47N 87.88W
09/21/2018 M46 MPH KEWEENAW MI ASOS
ASOS STATION P59, COPPER HARBOR.
&&
RJCLocal storm report, Sep 21, 11:06 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1206 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM NON-TSTM WND GST 5 NW BESSEMER 46.53N 90.13W
09/21/2018 M43 MPH GOGEBIC MI AWOS
AWOS STATION IWD, IRONWOOD AIRPORT.
&&
RJCLocal storm report, Sep 21, 11:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1215 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND GST 1 N GRAND MARAIS 46.68N 85.98W
09/21/2018 M44 MPH LSZ251 MI MESONET
MESONET SITE GRMM4.
&&
RJCLocal storm report, Sep 21, 11:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1250 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 48 ENE ROCK OF AGES 48.22N 88.37W
09/21/2018 M51 MPH LSZ264 MI BUOY
BUOY STATION PILM4, PASSAGE ISLAND ISLE
ROYALE.
&&
RJCLocal storm report, Sep 21, 11:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1251 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM NON-TSTM WND GST 34 ENE ROCK OF AGES 48.11N 88.61W
09/21/2018 M55 MPH KEWEENAW MI MESONET
MESONET STATION OJIM4, OJIBWAY - ISLE
ROYALE.
&&
RJCHigh Wind, Marquette
- When
- September 21, 12:00 PM EST to 12:15 PM EST
- Where
- Marquette forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette County Sheriff's office reported a tree and power wires down on County Road 476 about one mile south of County Road PG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 21 to 23, 20181 death · $270,000 · 25 events
- Flash Flooding and Flooding in Texas, September 21, 2018$8.0 million · 11 events
- Tornado in Iowa, September 21, 2018$250,000 · EF1 · 1 event
- Damaging Winds in Ohio, September 21, 2018$208,000 · 61 kt wind · 17 events
- Damaging Winds in New York, September 21, 2018$54,000 · 53 kt wind · 24 events
- Damaging Winds in Michigan, September 21, 2018$58,000 · 54 kt wind · 2 events
- Flash Flooding in New York, September 21, 2018$45,000 · 5 events
- Flash Flooding in Oklahoma, September 21, 201834 events
- Damaging Winds in Pennsylvania, September 21, 201852 kt wind · 13 events
- Damaging Winds in Ohio, September 21, 201850 kt wind · 11 events
- Damaging Winds in Pennsylvania, September 21, 2018$8,000 · 52 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 21, 201854 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781987.